Q. Due to a change in my insurance, I wasn’t able to refill my prescription for the depression drug Cymbalta. Saturday was my last dose and by Monday I felt like I was losing my mind.
Today was the worst physical and emotional roller coaster ride I have ever been on. I have gone from wanting to scream and throw things to crying in a matter of minutes. My head is spinning and I have a creeping crawling feeling going up the back of my neck when I feel an outburst coming. Sometimes without warning I suddenly just start sweating. This is absolute craziness! Do you have any advice for getting through this?
A. Duloxetine (Cymbalta) is prescribed for lots of different problems: anxiety, depression, fibromyalgia and muscle or nerve pain. Before starting on this medication patients should be warned that stopping suddenly can be a challenge.
Sweating, nausea, dizziness, irritability and electric shock-like sensations (brain zaps) have all been reported as withdrawal symptoms when stopping Cymbalta. They can last for several weeks, but they eventually disappear. You might ask your doctor whether switching to fluoxetine (Prozac) and withdrawing slowly from that drug would be an option.
We are sending you our Guide to Dealing with Depression, which discusses withdrawal and provides many non-drug alternatives for depression.